Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online
Ask a Urologist   »  

What causes frequent urination and burning sensation at base of penis?

DOCTOR OF THE MONTH - Jul 2016
Jul 2016
User rating for this question
Very Good
Answered by

Urologist
Practicing since : 1971
Answered : 9584 Questions
Question
I have some questions about treatment for my prostatitis. I am a 37-year old who has had symptoms most likely of chronic prostatitis for the last 2 months. My symptoms include increased urinary frequency, urgency, dysuria after I void (not during voiding), gross & microscopic hematuria, and a burning sensation at the base of my penis that radiates into the penis and occasionally into the scrotum. I do not have any systemic symptoms such as fever or chills. On rectal exam, my PCP said my prostate was mildly enlarged and very tender to palpation. I have no prior history of any prostate problems, and do not have any STD. My initial bloodwork was negative, which included CBC, chemistry panel, and LFTs. A dipstick U/A at the time of diagnosis showed nothing except trace blood. I have been placed on a 6-week course of ciprofloxacin (500 mg bid), and have completed 4 weeks. I don’t see a urologist for an additional 2 weeks. My symptoms overall have improved (about 80-85%), but they tend to cycle. For a few days, I have feel great, then for a couple of days I feel some symptoms. Just yesterday, I had another episode of gross hematuria and irritative voiding symptoms. My symptoms are often exacerbated for a day or so by prolonged sitting and ejaculation. My question for you is as follows:

1. Is the cycling of symptoms with prostatitis normal, even when you are on treatment?
2. Does the recent gross hematuria mean the treatment is not working, even though I feel better now compared to when I first started treatment?
3. Should I continue the ciprofloxacin or switch to something else?
4. How long should I take antibiotics for (6-12 weeks, or is 4 weeks good enough)?
Posted Mon, 25 Aug 2014 in Urinary and Bladder Problems
 
 
Answered by Dr. P. T. Patil 44 minutes later
Brief Answer:
Needs detail evaluation.

Detailed Answer:
Hello
Thanks for your query,based on the facts that you have posted it appears that you have symptoms which strongly suggest Prostatitis or may be due to UTI (Cystitis)

I shall be happy if you can post me few more details to help me in making comments on your problem.
1) Has your PCP done digital rectal examination?
2) Have you done culture and sensitivity of Urine before starting Ciprofloxacin?
3) Was swab test and culture of urethral discharge collected after prostatic massage done to trace out organisms causing this infection.to confirm the diagnosis of Prostatitis.?
4) Have you done ultrasound Scanning and Trans Rectal Ultrasound scanning to confirm the diagnosis of Prostatitis.

Please get your routine urine test and urine culture done to find out the organisms causing this infection and antibiotics to which they are sensitive to.

Ensure to drink more water.To keep your urine dilute This will help to control dysuria.

I will answer your queries point to point.
1)Yes you do get relapses of symptoms while on treatment It is very common in Prostatitis to get relapses.
2) Gross hematuria strongly suggest active infection however other cause of Hematuria have to be ruled out.by doing above mentioned tests.
3)Please take broad spectrum antibiotics like Cefexine along with urinary antiseptic like Nitrofurantoin twice daily and anti inflammatory medicine like Diclofenac twice daily.Later on switch on to appropriate antibiotics as per culture report.
4)Prostatitis takes long time to get cured hence one needs to take appropriate antibiotics as per culture report for 6-8 weeks.

Your PC has started treatment in right direction but it has to be confirmed by tests which I have mentioned earlier.Please consult qualified Urologist for detail clinical evaluation and get above mentioned tests under his guidance to confirm the diagnosis and further treatment.

Hope I have answered your query ,please feel free to ask if you have more questions ,
I shall be happy to help you
Thanks and Regards.
Dr.Patil.


Above answer was peer-reviewed by
 
Follow-up: What causes frequent urination and burning sensation at base of penis? 10 minutes later
Dr. XXXXXXX

My PCP has done a digital rectal exam. My prostate was mildly enlarged, symmetric, smooth, and very tender to palpation, all of which are likely due to prostate inflammation. I have never had any symptoms of BPH prior to this prostatitis episode. No urine culture was done prior to starting cipro because the dipstick U/A showed no leukocyte esterase or nitrites. Therefore, the PCP felt the urine culture was unnecessary. I have never had a swab test of urethral discharge because I have had no urethral discharge of any kind. I have not had a prostate massage because I am still waiting on my urology appoinment in 2 weeks because of a long waiting list to get into one. Finally, no ultrasound of the prostate has been done. The reason I am asking you these questions is because I want to have some guidance on what to do while I wait for the urology appointment so that I am on the right track. I am sure my urologist will do all of the appropriate tests once I see him. The reason I am concerned is because I had recurrent episodes of gross hematuria, even though my symptoms overall are much better after having taken 4 weeks of cipro. I am wondering if the cipro is working. From what you are saying, it sounds like I am on the right treatment and that I should continue it for at least another 2 weeks. It also sounds like it is very common for prostatitis to wax and wane while it's being treated. I feel reassured.

I visit my PCP for a follow-up later today. I feel I should get a urine culture at this visit. Anything else I should do? I don't think he will do a prostate massage because that is not in his area of expertise.

Thanks!
 
 
Answered by Dr. P. T. Patil 7 hours later
Brief Answer:
Cause of gross hematuria ahs be looked for

Detailed Answer:
Hello
Thanks for follow up.
The cause of gross hematuria has be traced for .
You have bee treated suspecting to be infection as cause of your symptoms However the cause for hematuria has to be searched for which can be evaluated by Urologist by doing following tests.
1) Ultrasound scanning of abdomen and pelvis
2) Intravenous Pyelography.
3) C.T Scan of kidney ,ureter and bladder
4) Endoscopic examination of bladder (Cystoscopy).

In the mean while continue the same treatment till you consult Urologist.
Thanks and Regards.
Dr.Patil.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor